Michigan, 2015

Hail in Michigan, June 8, 2015

June 8, 2015 · NWS DTX · 6 events in 3 counties and zones

A few thunderstorms produced quarter size hail north of the I-69 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A few thunderstorms produced quarter size hail north of the I-69 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 8, 10:27 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 8, 10:27 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1127 AM EDT MON JUN 8 2015

.UPDATE...
QUICK UPDATE TO THE ZONES TO REFINE NEAR-TERM POPS AND SKY COVER.
MOST OF THE DEEPER MOISTURE HAS MOVED EAST OF THE LOCAL AREA. HAVE
HELD ONTO 30 POPS ACROSS THE REGION INTO EARLY AFTERNOON WITH DECENT
MOISTURE STILL IN PLACE...SLIGHTLY HIGHER POPS ACROSS THE SOUTH WITH
SOME SHOWERS SCRAPING LENAWEE/MONROE COUNTIES AS OF 15Z. THERE ARE
STILL A GOOD DEAL OF LOW CLOUDS OVER SE MI BUT AT LEAST PARTIAL
CLEARING IS EXPECTED OVER THE NEXT 2-3 HOURS. VIS SAT ALREADY SHOWS
CLEARING WORKING INTO THE TRI-CITIES REGION AND EXPECT THIS TREND TO
CONTINUE WITH THE CLEARING LINE WORKING EWD ACROSS THE REGION
COMBINED WITH INCREASED DIURNAL HEATING.

LEFT THIS AFTERNOON/S FORECAST MOSTLY INTACT WITH COOLING ALOFT DUE
TO INCOMING TROUGH COMBINED WITH DIURNAL HEATING LEADING TO AT LEAST
MARGINAL INSTABILITY DEVELOPING IN AN UNCAPPED ENVIRONMENT THIS
AFTERNOON. THE NAM DEPICTION OF 1500 J/KG MLCAPE MAY BE A BIT
OVERDONE...PREFER THE 750 J/KG SHOWN BY THE RAP. SOME STRONGER
STORMS ARE POSSIBLE WITH LIMITING FACTORS BEING LACK OF DEEPER
MOISTURE AND MARGINAL INSTABILITY...BUT IF A FEW GOOD UPDRAFTS CAN
DEVELOP...RELATIVELY LOW FREEZING LEVELS COMBINED WITH DRY
MIDLEVELS/STEEP LOW-LEVEL LAPSE RATES WOULD SUPPORT A SMALL
HAIL/GUSTY WIND THREAT RESPECTIVELY. DEEP-LAYER SHEAR IS FAVORABLE
FOR ORGANIZED CONVECTION AT 30-40 KT. PERUSAL OF HI-RES SOLUTIONS
SUGGESTS MOST FAVORABLE TIME FRAME FOR STRONGER STORMS IS 18-00Z.
SURFACE-BASED TRIGGER FOR STORMS IS UNCLEAR BUT MAY OCCUR ALONG LAKE
BREEZE BOUNDARIES OR SURFACE TROUGH EMANATING FROM LOW PRESSURE
FORMING OVER NORTH-CENTRAL LOWER MI.

&&

.AVIATION...ISSUED 710 AM EDT MON JUN 8 2015

A DIFFUSE BUT MOISTURE RICH FRONT WILL CONTINUE TO SETTLE THROUGH SE
MICHIGAN DURING THE MORNING WHILE SUPPORTING BANDS OF SHOWERS.
BORDERLINE IFR/MVFR WILL ACCOMPANY THE RAIN AND FRONTAL PASSAGE BUT
THEN QUICKLY IMPROVE BY AFTERNOON. SURFACE HEATING WILL THEN LEAD TO
UNSTABLE CONDITIONS AGAIN BY MID AFTERNOON WITH ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS LIKELY THROUGH MID EVENING. AT THIS
POINT...COVERAGE AND INTENSITY LOOK GREATEST IN THE MBS TO FNT
AREA...BUT LAKE BREEZE INFLUENCE COULD ALSO CONTRIBUTE IN THE DTW
AREA BY LATE AFTERNOON. ACTIVITY WILL THEN LAST THROUGH MID EVENING
BEFORE WEAKENING BY MIDNIGHT.

FOR DTW... EXPECT THE TERMINAL TO BE GRAZED BY SHOWERS DURING THE
MORNING AS A WEAK BUT MOISTURE RICH FRONT SLIDES THROUGH THE REGION.
THIS WILL LEAD TO INTERVALS OF MVFR CEILING AND VISIBILITY UNTIL
ABOUT NOON. VFR SCATTERED AROUND 5000 FEET COULD BE INTERRUPTED BY
THUNDERSTORMS EITHER MOVING IN FROM THE NORTH OR DEVELOPING NEAR
LAKE ST CLAIR AND LAKE ERIE BY LATE AFTERNOON. THESE WILL DISSIPATE
BY MIDNIGHT.

//DTW THRESHOLD PROBABILITIES...

* MEDIUM FOR CEILING AT OR BELOW 5000 FEET DURING THE MORNING.

* MEDIUM FOR THUNDERSTORMS LATE AFTERNOON THROUGH EARLY EVENING.

&&

.PREV DISCUSSION...ISSUED 407 AM EDT MON JUN 8 2015

SHORT TERM... TODAY AND TONIGHT

A RESPECTABLE FLARE UP OF NOCTURNAL SHOWERS AND A FEW THUNDERSTORMS
INITIATED SHORTLY AFTER MIDNIGHT AND WILL CONTINUE THROUGH MID
MORNING OVER ABOUT THE SOUTH HALF OF SE MICHIGAN. THE ENHANCED
COVERAGE IS WITHIN THE SURFACE FRONTAL ZONE STILL LUMBERING ACROSS
THE AREA WITH GOOD SUPPORT FROM THE APPROACHING UPPER TROUGH AND
ENTRANCE REGION OF THE 250 MB JET. MODEL 850 MB LI IS RUNNING AS LOW
AS -3 C IN THE NAM AND HOURLY MESOANALYSIS INDICATED A FEW POCKETS
OF SURFACE BASED CAPE NEAR 500 J/KG ILLUSTRATING WEAK INSTABILITY
AVAILABLE TO SUSTAIN WEAK CONVECTION BUT WITH GENEROUS COVERAGE.

THE FRONT MARKS THE WESTERN FRINGE OF THE PRIMARY THETA-E AXIS IN
THE LOW LEVELS. ITS PASSAGE TO THE SOUTH AND EAST REALLY DOES NOT
USHER IN MUCH CHANGE OF AIR MASS AS SURFACE DEWPOINT WILL LINGER IN
THE 60S AND THERE IS NO PROBLEM WITH MOS TEMP GUIDANCE OFFERING A
MAX TEMP RECOVERY TO ABOUT 80 DURING THE AFTERNOON. THE TEMPERATURE
REBOUND WILL OCCUR AS THE UPPER TROUGH SLIDES OVERHEAD WITH A
STRONGER SURFACE PRESSURE REFLECTION TO FOCUS LOW LEVEL CONVERGENCE.
THIS MAINTAINS A FAVORABLE CONVECTIVE ENVIRONMENT FOR A POTENTIALLY
ACTIVE AFTERNOON AND EVENING IN OUR AREA. THERE IS GOOD AGREEMENT
ACROSS THE RAP...NAM...AND GFS ON SURFACE BASED CAPE RISING INTO THE
1000-1500 J/KG RANGE. THE NAM EVEN PROJECTS SURFACE BASED CAPE NEAR
1800 J/KG WITH A 0-1 KM MLCAPE NEAR 1500 J/KG ON A REASONABLE
SURFACE PARCEL OF 80/62. MODEL 700-500 LAPSE RATES ARE SHOWN TO HANG
AROUND 6 C/KM BUT FORECAST SOUNDINGS INDICATE INCREASED CAPE DENSITY
IN THE 800-600 MB LAYER WITHIN A CONSIDERABLY LOWER FREEZING LEVEL
ENVIRONMENT SUB 11000 FT COMPARED TO THE LAST FEW DAYS DUE TO THE
COLD POOL ALOFT ACCOMPANYING THE UPPER TROUGH. THERE IS ALSO A
NOTABLE MID TO UPPER LEVEL DRY LAYER WITH DEWPOINT DEPRESSION AROUND
15C AT 500 MB WITH 40 KNOTS OF WIND. THESE ELEMENTS WERE GOOD ENOUGH
FOR SEVERAL REPORTS OF 1 INCH HAIL OR LARGER OVER THE UPPER MIDWEST
YESTERDAY. THE MID LEVEL DRY AIR ADDS AN ELEMENT OF NEGATIVE
BUOYANCY FOR STRONG WIND GUSTS AS WELL. CONSIDERING THE STRONGER
SURFACE TROUGH AND POTENTIAL FOR LAKE BREEZE INTERACTION...ENTRY
LEVEL LIKELY POPS WERE EXPANDED OVER MORE OF SE MICHIGAN FOR THE
AFTERNOON THROUGH EVENING FOLLOWED BY A DIMINISHING TREND AFTER
MIDNIGHT.

LONG TERM...

DRIER AIR (PW VALUES AROUND 0.75 INCHES/850-700 MB THETA-E TROUGH)
OVER LOWER MICHIGAN ON TUESDAY UNDERNEATH THE NORTHWEST FLOW AND
GENERAL SUBSIDENCE. THE RIDGING/ANTICYLONIC FLOW
WILL BE SHORT LIVED HOWEVER...AS STRONG UPPER WAVE ENTERING BRITISH
COLUMBIA THIS MORNING WILL SWEEP THROUGH THE NORTHERN GREAT LAKES ON
WEDNESDAY. A NARROW RIBBON OF VERY WARM AIR WILL STREAM OUT AHEAD OF
THIS SYSTEM...EXPELLED FROM THE NORTHERN ROCKIES. THIS WARM LAYER
WILL MOVE THROUGH LATE TUESDAY NIGHT/WEDNESDAY MORNING...AS 850 MB
TEMPS ADVERTISED TO BE RUNNING IN THE 17 TO 20 C RANGE. IF THE
TIMING WAS SLOWER...WE COULD HAVE MADE A RUN TOWARDS 90 DEGREES ON
WEDNESDAY WITH THE FAVORABLE SOUTHWEST FLOW. THE FORECAST IS MUDDLED
WITH THE COLD FRONT SWEEPING THROUGH JUST BEFORE OR DURING PEAK
HEATING...AS RIBBON OF MOISTURE WILL BE STRUNG OUT...AND THE WARM
AIRMASS WILL LIKELY BE MOSTLY CAPPED...AS THERE IS LITTLE IF ANY 500
MB HEIGHT FALLS OVER SOUTHERN LOWER MICHIGAN. IF WE ARE ABLE TO
OVERCOME CAP...SBCAPES DO LOOK TO BE IN EXCESS OF 1500
J/KG....WITH STRONG WIND FIELDS TO WORK WITH...AS 35 TO 40 KNOTS
ADVERTISED AT 850 MB. REGARDLESS OF CONVECTION...LOOKS TO BE A
BREEZY DAY WITH THE FROPA PASSAGE AND WELL MIXED BOUNDARY LAYER.
GUIDANCE HIGHS IN THE LOW TO MID 80S SEEMS REASONABLE AT THIS TIME.

THE FRONTAL BOUNDARY IS FORECASTED TO GET HUNG UP NEAR THE SOUTHERN
MICHIGAN BORDER WEDNESDAY NIGHT/THURSDAY...RETURNING AS A WARM FRONT
THURSDAY NIGHT WITH RAIN LIKELY ON FRIDAY AS REMNANTS OF PACIFIC
TROPICAL MOISTURE PASS THROUGH THE AREA.

MARINE...

WARM AND MOIST AIRMASS IN PLACE OVER THE CENTRAL GREAT LAKES THIS
MORNING...LEADING TO LIGHT WINDS OVER LAKE HURON. A COLD FRONT
TRACKING INTO LOWER MICHIGAN TODAY WILL TRIGGER SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS...GRADUALLY TAPERING OFF TONIGHT.
A RIDGE OF HIGH PRESSURE WILL PROVIDE DRY CONDITIONS ON
TUESDAY...WITH GENERALLY LIGHT WEST TO NORTHWEST WINDS. THE
EXCEPTION BEING NORTHERN THIRD OF LAKE HURON...WHERE WINDS COULD TOP
OUT AROUND 20 KNOTS. ANOTHER COLD FRONT WILL SWEEP THROUGH THE
CENTRAL GREAT LAKES ON WEDNESDAY...AND SOUTHWEST WINDS AHEAD OF THE
FRONT WILL BE STRONG BETWEEN 20 TO 25 KNOTS. LIGHT WINDS LOOK TO BE
RETURNING FOR THE END OF THE WORK WEEK...WITH MORE RAIN AND POSSIBLE
THUNDERSTORMS BY FRIDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MICHIGAN WATERS OF LAKE ERIE...NONE.
&&

UPDATE.......DT
AVIATION.....BT
SHORT TERM...BT
LONG TERM....SF
MARINE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 8, 3:43 AM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
443 AM EDT MON JUN 8 2015

MIZ047>049-053>055-060>063-068>070-075-076-082-083-090845-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
443 AM EDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY DURING THE AFTERNOON AND EVENING. THE
STRONGEST STORMS COULD APPROACH SEVERE LIMITS WITH DIME SIZE HAIL
AND WIND GUSTS NEAR 50 MPH. THE BEST TIME WINDOW FOR STORMS IS
FROM 3 PM TO 9 PM. MOVEMENT WILL BE WEST TO EAST AT 30 MPH.

SHOWERS AND A FEW WEAK THUNDERSTORMS PRIOR TO SUNRISE WILL MOVE
OUT OF THE AREA WITH AN EQUALLY WEAK COLD FRONT BY MID MORNING.
THIS WILL ALLOW CLOUDS TO DECREASE ENOUGH FOR DAYTIME HEATING TO
LIFT TEMPERATURES TOWARD 80 BY MID AFTERNOON AS ANOTHER WAVE OF
LOW PRESSURE MOVES THROUGH LOWER MICHIGAN. CLUSTERS OF THUNDERSTORMS
THAT DEVELOP DURING THE AFTERNOON WILL LAST THROUGH MID EVENING
BEFORE WEAKENING TOWARD MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND FROM THURSDAY
NIGHT THROUGH FRIDAY AS AN ACTIVE WEATHER PATTERN CONTINUES
THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED FOR TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-090845-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
443 AM EDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY DURING THE AFTERNOON AND EVENING...MAINLY
OVER SAGINAW BAY...THE SOUTH HALF OF LAKE HURON...LAKE ST CLAIR
AND WESTERN LAKE ERIE. THE STRONGEST STORMS COULD PRODUCE DIME
SIZE HAIL AND WIND GUSTS NEAR 45 KNOTS. THE BEST TIME WINDOW FOR
STORMS IS FROM 3 PM TO 9 PM. MOVEMENT WILL BE WEST TO EAST AT 25
KNOTS.

SHOWERS AND A FEW WEAK THUNDERSTORMS PRIOR TO SUNRISE WILL MOVE
OUT OF THE AREA WITH AN EQUALLY WEAK COLD FRONT BY MID MORNING.
THIS WILL ALLOW CLOUDS TO DECREASE ENOUGH FOR DAYTIME HEATING TO
LIFT TEMPERATURES TOWARD 80 OVER LAND AREAS BY MID AFTERNOON AS
ANOTHER WAVE OF LOW PRESSURE MOVES THROUGH LOWER MICHIGAN.
CLUSTERS OF THUNDERSTORMS THAT DEVELOP DURING THE AFTERNOON WILL
LAST THROUGH MID EVENING BEFORE WEAKENING TOWARD MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND FROM THURSDAY
NIGHT THROUGH FRIDAY AS AN ACTIVE WEATHER PATTERN CONTINUES
THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED FOR TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

BT

In the hours before

Special weather statement, Jun 8, 11:27 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1227 PM EDT MON JUN 8 2015

MIZ048-081700-
BAY-
1227 PM EDT MON JUN 8 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BAY COUNTY...

AT 1227 PM EDT...A STRONG THUNDERSTORM WAS NEAR LINWOOD...OR NEAR
AUBURN...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AUBURN...KAWKAWLIN...LINWOOD...CRUMP...WILLARD AND BAY CITY STATE
RECREATION AREA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4382 8392 4379 8394 4378 8393 4377 8395
      4376 8395 4377 8396 4375 8396 4371 8394
      4367 8391 4364 8380 4359 8412 4369 8417
      4377 8417 4385 8392
TIME...MOT...LOC 1627Z 252DEG 29KT 4370 8406

OROW

The radar

The Detroit radar (KDTX), 116 km away, was scanning. The volume nearest the first event began at 16:44 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Bay

When
June 8, 11:44 AM EST
Where
Bay County, 3.3 mi WNW of Kawkawlin
Measured
1 in hail
Reported by
Public
Coordinates
43.670, -84.010

Hail, Bay

When
June 8, 11:44 AM EST
Where
Bay County, 2.3 mi SSE of Beaver
Measured
1 in hail
Reported by
Public
Coordinates
43.670, -84.050

Hail, Bay

When
June 8, 11:46 AM EST
Where
Bay County, 3.3 mi WNW of Kawkawlin
Measured
1 in hail
Reported by
Public
Coordinates
43.670, -84.010

Hail, Tuscola

When
June 8, 12:29 PM EST
Where
Tuscola County, 1.38 mi N of Unionville
Measured
1 in hail
Reported by
Public
Coordinates
43.670, -83.470

Hail, Tuscola

When
June 8, 12:36 PM EST
Where
Tuscola County, 0.69 mi N of Wisner
Measured
0.75 in hail
Reported by
Public
Coordinates
43.630, -83.580

Hail, Sanilac

When
June 8, 1:33 PM EST
Where
Sanilac County, 0.5 mi W of Deckerville
Measured
1 in hail
Reported by
Public
Coordinates
43.530, -82.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587060, 587061, 587062, 587063, 587064, 587066.